Learn how to use Mayo Clinic Connect
Request an Appointment
Anyone here dealing with peripheral neuropathy?
One of my friends said “use Vicks on your feet before going to bed and put on some white sox” so, I did. I tasted Vicks for two days … but it helped – besides that my feet are nice ‘n soft. My question is… is there a downside to using Vicks (or similar product) in this manner>
Jump to this post
I buy Wigwam brand diabetic socks, mostly white and the largest size they have. I cannot wear anything else.
I have neuropathy in my feet and fingers. It is a side effect of the Taxol chemotherapy I finished in October. No improvement after 3 months.
WHAT ARE U ASKING FOR? U DO NOT SAY ANYTHING BUT THAT:NO MENTION OF A NEUROLOGIST’S VISIT,NO MENTION OF TAKING ANY MEDICATION FOR THE CONDITION:NOTHING!!
IF U HAD VIEWED THIS DIGEST OVER THE PAST FEW MONTHS U WOULD HAVE SEEN MANY MEDICATIONS MENTIONED:LYRICA,GABAPENTIN AND OTHERS.
Welcome to this discussion about neuropathy @caf132. Neuropathy can be caused by many things, including chemo drugs. Sometimes the neuropathy will go away with time, sometimes it is permanent. Three months may not be long enough to know for sure in your case. Do you have any other conditions that may be contributing to the neuropathy, like diabetes for example?
@ujeenjack, not everyone comes to this forum with a question. It’s not mandatory. Sometimes people just want to talk. I agree with you that reading through past messages gives a wealth of information, and thank you for your contributions.
May I suggest that you not write in ALL CAPS please. All caps are considered shouting in online communications. You can read the Community Guidelines where it is stated not to use all caps https://connect.mayoclinic.org/community-guidelines/
Hello @caf132 – I have been battling neuropathy for a lot of years. Last year it got so disrupting t my life, my primary doc referred me to a neurologist. After many tests,sticking me, and electrocuting me, it was determined that mine was caused by not enough vit b-12. I had been taking vit b12 shots and 300mg of gabapentin a day. he upped my vit b-12 by having me taking 5000 mgs under tongue and upped my gabapentin to 900 mgs a day It calmed everything down to where it is no longer driving me crazy. Have your doc test your vit b12 levels It could be the chemo caused you to be low.
Two of us at my senior residence use Gabapentin. Another uses Lyrica. I take 300 Gabapentin mg twice daily.
I have no other health conditions that have contributed to neuropathy. It started at the very end of my chemotherapy. Never had it before. I am very active and work outside and have never had a problem before. It is defiantly caused by the chemotherapy. My doc says it can take up to a year if its going to go away.
My diagnosis is Axonal Neuropathy. How does it affect you differently than Peripheral Neuropathy?
Hello @ridgerunner, I found some information on the Neuromusclar Disease Center at Washington University, St. Louis, MO. on axonal neuropathy and treatments – http://neuromuscular.wustl.edu/antibody/pnimax.html. I think it’s more related to motor sensory nerves but I have no medical knowledge on the differences. Hopefully others will have an answer for you.
Thank you for your reply. It will take a bit to digest all that information. I was given a diagnosis of axonal neuropathy but no information on cause, care, or a prognosis. I have had tingling/numb toes/feet for about 5 years. Have begun to have balance problems and sometimes not able to feel the gas peddle in my car. I’ve had hypoglycemia for about 50 years (I am 73). Thank you again for your reply.
Hello @ridgerunner, I think we may be two peas in a pod with slightly different diagnosis. I’m also 73 and have had the tingling, numb toes & feet for over 20 years but ignored until this past March when I went to a Mayo neurologist and was diagnosed with idiopathic small fiber neuropathy. The neurologist thought it may be genetic but my living relatives are too far away to run tests. There can be many causes for neuropathy including chemotherapy and some drugs. I believe lisonpril (blood pressure med) was the cause of my SFPN. I took it for over 5 years in my 40s until I participated in a Mayo heart study and the cause/diagnosis of my high blood pressure was changed and I was switched to spironolactone and hydrachlorathyazide. It could also have been caused by me being pre-diabetic but I’m not fully convinced.
If you do not have the pain that goes with neuropathy you are one of the 20% or so that only has the numbness/tingling and not the pain that goes with it. I did not start being proactive until last March which is when I had an EMG and several MRIs before meeting with the Mayo neurologist. At that time I was still looking for the magic bullet and trying to avoid all the scams out there for people with our condition. After my neurologist told me there are no medications or topical creams/oils that will get rid of numbness I started doing my own research. First I joined the Minnnesota Neuropathy Association where I started my search. They had some resources on the website for things that have worked for some people with the caveat not everyone will be helped with each of the treatments so you just have to keep looking until you find something that works for you. There is also quite a bit of information on the Foundation for Peripheral Neuropathy’s website. I have similar problems with balance and driving. There are some exercises that will help with your balance. I will see if I can find the link and post it.
After the neurologist told me there was no magic bullet for the numbness/tingling I decided to step up my search and found several closed Facebook groups on neuropathy. I had joined a couple of them before finding one that works for me because they offer a solution where the other groups were more for support and sharing stories/diagnosis. This group https://www.facebook.com/groups/SPNPD/ – Solutions for Peripheral Neuropathy Pain & Discomfort has put together a protocol of supplements that will help with repairing the nerves. It may not work for everyone but they have a very high number of success stories and over 3000 members in the group, all with different PN and multiple other diagnosis. The group sells nothing and has recently obtained their 501c3 status which is a plus for me. I started taking the protocol in the first week in September 2016 and when I started the numbness/tingling was in both legs down through the toes starting just below the knees. It is now just above the ankles so even if it doesn’t total repair the nerves down through the toes I’m happy because it has reverse the progress of the disease. I also have polymyalgia rheumatica and it has been in remission for about 6 or 7 years but it came back this past August so I had to start taking prednisone for it. I’m currently trying to titrate off of the medication but it’s not going well so will just have to keep working on it.
I would recommend taking a look at the protocol and then discussing it with your neurologist or primary care physician.
Good luck and don’t give up, there is hope!
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In